Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 72, NWS Lubbock, TX

July 11, 2011Briscoe County, Floyd County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 11, 2011, 6:51 PM CDT for Briscoe County, Floyd County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2011, 6:51 PM CDT (23:51 UTC)
Expired
Jul 11, 2011, 7:15 PM CDT
In force
24 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Briscoe County, TX, Floyd County, TX

The radar

The Amarillo radar (KAMA), 87 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2011-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2011-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
2360 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WUUS54 KLUB 112351
SVRLUB
TXC045-153-120015-
/O.NEW.KLUB.SV.W.0072.110711T2351Z-110712T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
651 PM CDT MON JUL 11 2011

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FLOYD COUNTY IN NORTHWEST TEXAS.
  BRISCOE COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 715 PM CDT

* AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9       
  MILES SOUTH OF SILVERTON...AND MOVING NORTH AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE QUITAQUE...     
  CAPROCK CANYON STATE PARK....MACKENZIE RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE 
COVER IN A SUBSTANTIAL SHELTER.

IN ADDITION...DUE TO THE SLOW MOVEMENT OF THE STORM...VERY HEAVY 
RAINFALL IS EXPECTED...WHICH MAY CAUSE FLOODING OF ROADWAYS AND LOW 
LYING AREAS...PARTICULARLY ALONG HIGHWAY 207.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

&&

LAT...LON 3474 10146 3468 10095 3423 10109 3426 10146
TIME...MOT...LOC 2349Z 190DEG 12KT 3436 10128

$$
1 follow-up statement
601 
WWUS54 KLUB 120007
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
707 PM CDT MON JUL 11 2011

TXC045-153-120015-
/O.CON.KLUB.SV.W.0072.000000T0000Z-110712T0015Z/
FLOYD TX-BRISCOE TX-
707 PM CDT MON JUL 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
BRISCOE AND NORTH CENTRAL FLOYD COUNTIES UNTIL 715 PM CDT...

AT 705 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF 
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH.  THIS STORM WAS LOCATED 8 MILES SOUTH OF SILVERTON...AND WAS 
NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD 
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED 
ROADWAYS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3468 10143 3462 10099 3424 10112 3427 10143
TIME...MOT...LOC 0006Z 190DEG 12KT 3438 10127

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:43 PM CDT, 8 minutes earlier.

Area forecast discussion, Jul 11, 6:43 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
643 PM CDT MON JUL 11 2011

.AVIATION...
THERE IS A CHANCE THAT SOME OF THE TSRA ACTIVITY LOCATED ACROSS
THE SRN PANHANDLE/NRN SPLNS AND ROLLING PLAINS MIGHT IMPACT THE
KCDS THROUGH ABOUT 02Z. OTHERWISE....WE EXPECT VFR CONDITIONS AT BOTH
TERMINALS OVERNIGHT INTO TUESDAY. ANOTHER HIGH-BASED CUMULUS FIELD SHOULD
DEVELOP ACROSS THE AREA BY MIDDAY...BUT THE CHANCES OF TSRA LOOK
VERY SLIM.

&&

.PREV DISCUSSION... /ISSUED 324 PM CDT MON JUL 11 2011/

SHORT TERM...

VERTICAL CLOUD DEVELOPMENT HAVING A TOUGH GO AGAIN THIS AFTERNOON IN
SPITE OF A SEMI-PROMISING ENVIRONMENT. H250 CENTER HAS SHIFTED WELL
INTO THE PANHANDLE WITH STRONGER DEEPER FLOW CONTINUING UP ACROSS
ROLLING PLAINS. H500 TROUGH APPEARS LESS PROMINENT...AND SO FAR THE
LIMITED SHOWERS/THUNDER APPEAR MORE ALIGNED WITH THE MORE OBVIOUS
H250 FEATURES. ALSO...WITH AFTERNOON HEATING...MIXING HAS LOWERED
DEWPOINTS FURTHER ON THE CAPROCK TOWARDS THE DREADED 50 DEGREE MARK.
HOWEVER...LOW LEVEL FLOW SEEMS HEALTHY WITH BACKING SOUTHEAST WINDS
AND WE ARE NOT READY TO GIVE UP YET ON OUR LOW THUNDER CHANCES GIVEN
THERE ARE SEVERAL HOURS YET FOR SURFACE HEATING. SO...MINOR CHANGES
TO PREVIOUS THINKING AND WILL WAIT OUT POTENTIAL THUNDER DEVELOPMENT.

SHOULD ACTIVITY DEVELOP OVER SOUTHERN ZONES AS NOW MOST SOLUTIONS
AGREE...THEN THERE IS POTENTIAL TO PERSIST WELL INTO THE EVENING AND
PERHAPS EVEN A BIT BEYOND MIDNIGHT. WE ARE NOT YET WILLING TO GO
QUITE THAT FAR...ONE SMALL STEP AT A TIME HERE...SO WILL NOT EXTEND
THUNDER MENTION PAST MIDNIGHT. MILD TEMPERATURES LIKELY AGAIN EARLY
TUESDAY WITH GOOD LOW LEVEL MOISTURE RECOVERY. BLENDED LATEST MODEL
LOW TEMPERATURE OUTPUT WITH A ROUGH AVERAGE OF THE PAST COUPLE OF
MORNINGS. NO SIGNIFICANT CHANGES EITHER FOR TUESDAY AFTERNOON...
ENOUGH HEATING AND MOISTURE FOR LOW POTENTIAL THUNDER DEVELOPMENT...
PROBABLY LEANING A BIT MORE FAVORABLY FOR WESTERN BORDER BUT CANT
ELIMINATE ANY AREA AT THIS TIME. RMCQUEEN

LONG TERM...

PRIMARY FOCUS IN THE EXTEND WILL BE ON INTERACTION BETWEEN THE
REMNANTS OF THE TUTT AND THE UL RIDGE IN THE FIRST HALF. THE LATER
HALF THE FOCUS SHIFTS TO THE UL TROUGH OFF THE NWRN COAST AND IT
INFLUENCE ON THE MONSOONAL FLOW.

WITH THE EXCEPTION OF THE NAM...GUIDANCE AGREES THE MID LVL REMNANTS
OF THE TUTT/H5 SHORTWAVE WILL BE INTO CNTRL OK BY THE BEGINNING OF
THE PERIOD. THIS WILL WEAKEN THE RIDGE/S STRONG HOLD ON THE FA...BY
ALLOWING IT TO SHIFT FURTHER EWARD. THOUGH...AS THE SHORTWAVE ROUNDS
THE RIDGE WILL SLIDE BACK INTO WRN TX. HOWEVER...HEIGHTS DON/T LOOK
AS HIGH AS PREVIOUS WEEKS AND THE CENTER LOOKS TO BE FURTHER SE.
THIS SHOULD KEEP SLIGHTLY COOLER TEMPS /UPPER 90S/ IN THE AREA.
ALSO...THE LOCATION OF THE RIDGE WITH THE HELP OF A WEAK JET MAX
SHOULD FOCUS SOME MONSOONAL MOISTURE TOWARDS THE NM/TX STATE LINE.
THIS SHOULD SET THE WRN ZONES...MAINLY...UP FOR SOME AFTERNOON TSTM
DEVELOPMENT. THEREFORE...WILL CONTINUE POPS ALONG THIS REGION FOR
TUE AND WED. AFTER THAT THE DEEP UL TROUGH IN THE NW DRAWS THE
MONSOONAL FLOW BACK WEST AS THE RIDGE BUILDS OVER THE
REGION...LIMITING PRECIP CHANCES. ALSO...AS THE RIDGE BUILDS TEMPS
MAY EDGE BACK UP SLIGHTLY ACROSS THE FA. HOWEVER...SOME HOPE EXIST
AS THE REMNANTS OF THE TUTT ROUNDS THE RIDGE NEAR EARLY NEXT WEEK
DROPPING THE HEIGHTS ENOUGH TO KEEP TEMPS DOWN SOME. AFTER THAT
THERE REMAINS SOME DISCREPANCY BETWEEN THE GFS/ECMWF ON THE LONG
TERM PROGRESSION OF THE UL RIDGE AFTER MIDWEEK...THOUGH PRIOR BOTH
BUILD THE RIDGE OVER MOST OF THE CONUS. THEREFORE...WILL CONTINUE
DRY END TO THE FORECAST.

MEADOWS

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        67  94  67  96  67 /  10  20  20  20  20
TULIA         69  97  70  96  69 /  20  10  10  10  10
PLAINVIEW     69  98  70  98  71 /  30  10  10  10  10
LEVELLAND     68  97  69  97  72 /  20  20  20  10  10
LUBBOCK       71  98  73  97  73 /  20  10  10  10  10
DENVER CITY   67  96  66  97  72 /  20  20  20  10  10
BROWNFIELD    67  97  66  98  74 /  20  20  20  10  10
CHILDRESS     73  98  75 102  77 /  30  10  10  10  10
SPUR          71 100  75 100  75 /  30  10  10  10  10
ASPERMONT     77 102  78 103  77 /  20  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, Jul 11, 6:02 AM CDT, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
602 AM CDT MON JUL 11 2011

TXZ021>044-121100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
602 AM CDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH
THIS EVENING. LIGHTNING STRIKES FROM ANY STORMS THAT DO DEVELOP
COULD START FIRES DUE TO THE EXTREMELY DRY CONDITIONS.
OTHERWISE...THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JORDAN

In the hours before

Special weather statement, Jul 11, 5:52 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
552 PM CDT MON JUL 11 2011

TXZ023>025-030-031-112315-
BRISCOE-FLOYD-HALL-MOTLEY-SWISHER-
552 PM CDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE...SWISHER...MOTLEY...HALL
 AND FLOYD COUNTIES...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG ISOLATED THUNDERSTORMS ACROSS THE NORTH CENTRAL SOUTH
PLAINS...MOVING NORTH AT 20 MPH. CITIES THAT MAY BE AFFECTED ARE
QUITAQUE AND CAPROCK CANYON STATE PARK.

THREE QUARTER INCH DIAMETER HAIL AND WINDS SPEEDS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Jul 11, 6:18 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
618 PM CDT MON JUL 11 2011

TXZ023-024-112345-
BRISCOE-SWISHER-
618 PM CDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE  AND SWISHER  COUNTIES...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ACROSS FAR EASTERN SWISHER COUNTY
AND PORTIONS OF BRISCOE COUNTY. CITIES THAT MAY BE AFFECTED INCLUDE
SILVERTON...QUITAQUE AND CAPROCK CANYON STATE PARK.

PENNY TO NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS DUE TO THE SLOW MOVEMENT
OF THE THUNDERSTORMS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Jul 11, 6:40 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
640 PM CDT MON JUL 11 2011

TXZ024-030-120015-
BRISCOE-FLOYD-
640 PM CDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE AND FLOYD COUNTIES...

AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS NORTHERN FLOYD COUNTY AND PORTIONS OF
BRISCOE COUNTY...MOVING NORTH NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF MODERATE DOWNPOURS DUE TO THE SLOW
MOVEMENT OF THE THUNDERSTORMS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.